Drought, Thayer
- When
- July 27, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Thayer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM) categories from most of South Central Nebraska, a persistently-drier weather pattern took hold over the next four months, with around 90 percent of the 24-county area registering at least slightly below normal April-July precipitation and around half of the area tallying no more than 70% of normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
In the wake of a notably-wet March that eradicated U.S. Drought Monitor (USDM) categories from most of South Central Nebraska, a persistently-drier weather pattern took hold over the next four months, with around 90 percent of the 24-county area registering at least slightly below normal April-July precipitation and around half of the area tallying no more than 70% of normal. During this four-month stretch, one of the overall-worst localized dry bullseyes developed within Thayer County, where the July 27th USDM introduced a small portion of Severe Drought (D2) to northeast parts of the county, embedded within a broader area of Moderate Drought (D1) that had been issued earlier in the month for most of Thayer and southeastern Fillmore counties.
Applying some specific numbers to the situation from the NWS cooperative observer in Hebron: April-July cumulatively totaled only 7.43 inches of precipitation (44% of normal). However, the drying trend really worsened during June-July, with cumulative rainfall merely 2.32 (26% of normal)! A very similar magnitude of April-July (and especially June-July) dryness was noted at a nearby CoCoRaHS station near the northeast tip of Thayer County (officially five miles south-southwest of Tobias). As for early-mid summer drought impacts, an area Nebraska Extension crop educator reported noticeable browning of pastures and significant moisture stress (wilting) of corn. Fortunately, temperatures in the Thayer County area only averaged around one-half degree (F) above normal for June-July as a whole, despite one notably-hot week (June 13-19) that featured daily high temperatures ranging from 91 to 105 degrees in Hebron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 11:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1248 AM CDT Tue Jul 27 2021
...Short Term and Aviation Update...
.UPDATE...
Issued at 1248 AM CDT Tue Jul 27 2021
Comment about early morning fog potential:
Although not expecting NEARLY the amount of truly dense fog (1/4
mile or less visibility) as we dealt with yesterday morning in
much of the CWA, this forecaster is also not necessarily buying
the "no fog" scenario offered by latest HRRR/RAP visibility progs.
It's also worth noting that the 21Z SREF at least offers low
probability for light fog toward sunrise (especially southern
zones). As a result, decided it wouldn't hurt to simply throw a
generic "patchy fog" into this morning's forecast CWA-wide. Again
though, a lot would have to go haywire for fog to become nearly as
much of an issue as Monday morning.
&&
.DISCUSSION...(This evening through Monday)
Issued at 243 PM CDT Mon Jul 26 2021
The initial forecast concern is the heat related headlines
before some cooler/thunderstorm chances come back to the forecast.
Weak surface high pressure over Iowa as of 2PM today with a
routine south/southeast flow from Kansas into central Nebraska.
This moisture axis is being tapped by some weak upper forcing in
southern Kansas along with a bit of low-level convergence into
central Kansas. Agitated cumulus field on radar has resulted in
isolated showers and even a thunderstorm along the I-70 and
Highway 24 corridor. Previous forecast had this well in hand and
will continue with the isolated, low end chance of precipitation
this afternoon for areas south of Highway 36 in north central
Kansas.
Previous forecast also had the upcoming heat covered with a heat
advisory posted Tuesday afternoon through Wednesday mid-evening.
There were no changes to this scenario. The upper level high
pressure settles right over southern Nebraska at 36-42 hours
and skies should be clear. Do expect temperatures take it up
a notch the next two days in this situation, but we have had
trouble maxing out our high temperature potential in recent
days/weeks, maybe influenced by smokey haze aloft. However, its
really about the heat AND humidity combined. While there is some
breeze both days, it doesn't look as "strong" as today so natural
cooling will not be plentiful.
Thursday is somewhat of an interesting day as we see the sagging
down of a cold front in the afternoon/early evening, right into
the ridge. Timing is a bit uncertain, but its seems like north
central Kansas and far southern Nebraska may be in line for
another heat advisory type of day ahead of the front. Moisture
pooling along the front and light winds ahead/near the front could
make it pretty lousy. Once we get by the heat, the front could
also be a spark for late night thunderstorms along/behind it. To
be honest, after the last 2 days during which a front dropped
anywhere from no rain to 8 inches of rain over a 10 county area,
confidence is not real high on exactly what might happen Thursday
night and beyond, at least regarding rainfall. So...the tail end
of the forecast into the weekend reflects cooler trend (80s)
behind the front and intermittent thunderstorm chances as the
upper ridge moves back southwest and the flow aloft is more
northwest again.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1248 AM CDT Tue Jul 27 2021
Ceiling/visibility/precipitation:
First off, confidence is very high in rain/storm-free conditions,
as the only sky cover to speak of should consist of a combo of
smoky haze aloft, perhaps some thin cirrus, and maybe a few
shallow VFR cumulus during the day. That leaves "sneaky fog"
potential as the only caveat to an outright VFR declaration.
Unlike Monday morning, do not expect nearly the dense fog issue to
repeat itself, but could easily see some light/patchy fog (mainly
no worse than MVFR visibility) forming especially 09-12Z. For now
have only "hinted" at this potential with a low-end VFR "6SM BR"
inclusion, but will monitor trends closely just in case.
Winds:
Winds remain a very minimal concern, as speeds look to be even a
touch lighter than they were Monday. Although there will surely be
the occasional gust to around 15KT during the afternoon, sustained
speeds the vast majority of the period should average at-or-below
10KT. Direction in general will prevail southerly, with only minor
fluctuations between south-southeasterly and south-southwesterly.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 9 PM CDT Wednesday for
NEZ039>041-046>049-060>064-072>077-082>087.
KS...Heat Advisory from noon today to 9 PM CDT Wednesday for
KSZ005>007-017>019.
&&
UPDATE...Pfannkuch
DISCUSSION...NOAA/NWS/Moritz
AVIATION...PfannkuchHazardous Weather Outlook National Weather Service Hastings NE 702 PM CDT Mon Jul 26 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 280015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 702 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A heat advisory is in effect for all of south central Nebraska and north central Kansas from Tuesday afternoon through Wednesday evening. Afternoon and early evening heat index values will range from 100 to 108 degrees both days. Though a weak cold front will drop into the area late Thursday, heat index values of 100 to 105 degrees may materialize over parts of the area by afternoon, especially south of Interstate 80. The need for additional heat related headlines will be reevaluated in the coming days. Intermittent chances for thunderstorms return to various portions of the outlook area between Thursday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974405.